My husband is 33 years old and is losing his hair, he also suffers with body dysmorphic disorder and is desperate to do something about his hair loss. He has already tried many different lotions and potions to try and halt the hair loss because we can not afford for him to have a hair transplant. The problem that I need advice about is Dutagen (Dutasteride soft gel capsules) he has purchased a 6 month supply of this drug from the internet but I noticed the warnings about dangers to pregnant women and the risks to male foetuses. The problem is I am 7 months pregnant with our second son and I have great concerns about my husband taking this drug knowing that there are risks to our unborn son. We also plan to have more children in the future and I am extremely worried about the risks to me and my baby now and for any unknown problems that may arise in the future regarding having more children. What information is available to me to put my mind at rest about my husband taking this drug while I am pregnant and future fertility considerations associated with taking this drug?
Dutasteride is a known DHT blocker. I am not familiar with this drug’s concentration in the sperm and how much of it could cross into the baby. If it follows the experience with Propecia, it should be safe in this regard, but without first hand knowledge, I can not tell you the answer to this question for sure. There is a theoretical problem if it did cross the placenta and into a baby’s body, it might affect the baby’s sexual development as the drug has a very long half life. You might ask your husband to use a condom until the baby is born.
Soft Gelatin Capsules, because of the possibility of absorption of dutasteride through the skin of people who handle this drug and the potential risk of a fetal anomaly to a male fetus in a pregnant woman who absorbs any amounts of this drug, could impact gonadal development. This is a risk that is not well defined for this drug. For this reason, women should use caution whenever handling Dutagen Soft Gelatin Capsules. Your physician should inform you and your husband that the ejaculate volume might be decreased during treatment so that for women wanting to get pregnant, this might also pose risks, particularly for the fetus if the sperm contains the drug and the drug last months inside the sperm (and possibly inside the fetus).
The known side effect of a decrease in sperm volume (with Propecia and Avodart) does not appear to interfere with normal sexual function in most men, but in clinical trials, impotence and decreased libido, considered by the investigator to be drug-related, occurred in a small number of patients treated with this drug. I hope that your husband’s body dysmorphia is being managed by a good physician.